CSN Login
Members Online: 10

Scan results TRC105 and port issue/question ********* UPDATE*********

mukamom's picture
mukamom
Posts: 385
Joined: Oct 2010

Last scan at the end of cycle 5 trial drug TRC105 shows stable for the most part, a little shrinkage in the biggest liver tumor.

Stable is good, more shrinkage would be better, however, we will take it.

Our concern at the moment is in Robert's port...been trouble-free since day one. With the avastin and trial drug (works like avastin, except in a differnt way) the skin where they access the port is eroding, won't heal. It's gotten so bad that they are using an arm for his infusion... You can SEE the port, and I don't know if there is anything anyone can do for it. Re-placement would involve coming off treatment for 6 weeks.

Can infusions be done long term accessing veins directly???

*****UPDATE**** Wed

The trial doc agreed (finally) that the port issue needs to be addressed. Ya think? No details yet, but no more Avastin until after they R&R (remove and replace). Or just remove.
The infusion nurse was freaking out, because you can see over half the port, and it's an open wound in his chest. She fixed it right up with a gauze pad and one of those clear, thin sticky things. (she even sent a handful home with us!)

Robert was officially off the trial at the end of eight weeks. I don't know what his treatment will be as I've gotten the impression that the trial drug won't be as effective without the Avastin.

We see his original onc tomorrow to bring him up to speed on the latest scan and get his views on this port issue and the risks of reduced treatments and maybe some other options.

Angela

Sundanceh's picture
Sundanceh
Posts: 4342
Joined: Jun 2009

I wonder why his skin is breaking down at the injection site of the port? I've never heard of that before.

Since he is on the trial, it looks like replacement would have to be on hold for the length of the trial anyway.

Chemotherapy is very caustic on the veins themselves...it hardens them up pretty badly...even rendering some of them useless when trying to do an IV or a blood draw from them. Especially, if these were already hammered up from years of needle sticks...

I would see if they could place a PICC line in his arm to facilitate the transmission of the IV drugs...if that were possible to do.

Glad Robert is stable and I'm hopeful that this trial will yield something affirmative for the both of you.

-Craig

jasminsaba
Posts: 149
Joined: Jul 2011

very good news on the scan results.

One thing about the port replacement ... my mom's port quit working due to scar tissue/fibrin sheath while on Avastin. Her options were to try a fibrin sheath removal procedure which she did try - it did not work; she tried receiving Avastin through veins in her hand which proved very painful and definitely not a sound long-term solution. So she decided to have her port replaced while on Avastin ... I asked both the surgeon and her oncologist whether that would be an issue ... and both said no. Avastin's healing issues are more likely related to bigger procedures and more involved surgeries. Her port was replaced without incidence. I just thought to share that with you in case you'd like to follow up with your husband's docs about this possiblity.

Good luck - and I wish him continuing success on this current treatment.

thxmiker's picture
thxmiker
Posts: 1278
Joined: Oct 2010

I lost body fat around my port, and it made it look like it was protruding. It also scratched at me from the inside. The skin was not damaged but it was really a nuisance at the end.

I would have his doctor check the port site out and he will tell you if it seems normal or not.

Best Always, mike

herdizziness's picture
herdizziness
Posts: 3492
Joined: Apr 2010

can be done directly in the veins, I had mine done that way for the first 6 chemos I think. The oxy burned really bad after half of it was in, then they would switch to the other arm, and I would have to deal with the burn (it would start just before the oxy was done)until the chemo was finished. It was only the oxy that burned, all the other chemos and Avastin went through fine without damage, but that oxy was just h@ll on the veins. So if it's not an evil burning chemo like oxy, and is Avastin or like Avastin, there shouldn't be any pain. Port or picc is the best way to go, but it can and has been done through veins. Hope this answers your question, and OMGosh, the port showing through sounds terrible!!! Hope that is fixed soon. I think I got my port while doing Avastin though, have you asked the onc about that or a picc?
Winter Marie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network